Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 385, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 18, 2011, 10:48 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2011, 10:48 PM EDT (02:48 UTC)
- Expired
- Aug 18, 2011, 11:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cherokee County, NC, Clay County, NC
The radar
The Knoxville radar (KMRX), 134 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2034 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
698 WUUS54 KMRX 190248 SVRMRX NCC039-043-190315- /O.NEW.KMRX.SV.W.0385.110819T0248Z-110819T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 1048 PM EDT THU AUG 18 2011 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA... CLAY COUNTY IN SOUTHWEST NORTH CAROLINA... * UNTIL 1115 PM EDT * AT 1046 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF MURPHY...AND MOVING EAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE... MURPHY...HIAWASSE DAM...BRASSTOWN AND MARBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3518 8426 3522 8383 3498 8387 3498 8426 TIME...MOT...LOC 0249Z 262DEG 18KT 3503 8417 $$
1 follow-up statement
896 WWUS54 KMRX 190304 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1104 PM EDT THU AUG 18 2011 NCC039-043-190315- /O.CON.KMRX.SV.W.0385.000000T0000Z-110819T0315Z/ CHEROKEE NC-CLAY NC- 1104 PM EDT THU AUG 18 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR WESTERN CLAY AND CHEROKEE COUNTIES... AT 1057 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MURPHY...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CHEROKEE AND WESTERN CLAY COUNTIES...INCLUDING THE FOLLOWING LOCATIONS... BRASSTOWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3518 8426 3522 8383 3498 8387 3498 8426 TIME...MOT...LOC 0304Z 260DEG 24KT 3506 8403 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:26 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 18, 9:26 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 926 PM EDT THU AUG 18 2011 .DISCUSSION...UPDATED TO INCLUDE PATCHY FOG FOR TONIGHT AND CHANGE PRECIPITATION CHANCE TO AREAL COVERAGE. A MOIST AND MODERATELY UNSTABLE AIRMASS (CAPES 1500-2000 J/KG) CONTINUES TO PRODUCE SCATTERED CONVECTION. PLENTY OF LEFT OVER BOUNDARIES AND LOCAL TERRAIN WILL HELP KEEP CHANCES OF THUNDERSTORMS GOING OVERNIGHT. LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE THE MAIN CONCERN. DUE TO THE RECENT RAINS...PATCHY FOG ANTICIPATED...SOME MAY BECOME LOCALLY DENSE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 69 93 71 94 72 / 20 10 20 20 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 67 92 69 92 69 / 20 10 30 20 20 OAK RIDGE, TN 67 92 68 91 68 / 20 20 30 20 20 TRI CITIES AIRPORT, TN 60 88 61 89 62 / 40 20 30 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DH
Hazardous weather outlook, Aug 18, 5:00 AM EDT, 17 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT THU AUG 18 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT THU AUG 18 2011 /400 AM CDT THU AUG 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 18, 6:00 PM EDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND DMG COEBURN 36.95N 82.47W
08/18/2011 WISE VA LAW ENFORCEMENT
DISPATCH REPORTED ONE INCH HAIL IN COEBURN.
&&
KGUILLETSpecial weather statement, Aug 18, 7:30 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 730 PM EDT THU AUG 18 2011 TNZ084-085-100-190000- BRADLEY TN-MCMINN TN-MEIGS TN- 730 PM EDT THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...MCMINN AND BRADLEY COUNTIES UNTIL 800 PM EDT... AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF CHARLESTON...OR 11 MILES NORTH OF CLEVELAND...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHARLESTON... RICEVILLE...CALHOUN AND TASSO.
Special weather statement, Aug 18, 9:52 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 952 PM EDT THU AUG 18 2011 TNZ071-072-190230- BLOUNT SMOKY MOUNTAINS TN-NW BLOUNT TN- 952 PM EDT THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL 1030 PM EDT... AT 949 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALCOA...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ALCOA...MARYVILLE... EAGLETON VILLAGE...CLOVER HILL...WILDWOOD AND HAPPY VALLEY.
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.